Hail, Morgan
- When
- December 31, 12:09 PM CST to 12:10 PM CST
- Where
- Morgan County, 2 mi NW of Jacksonville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.751, -90.257
A strong cold front pushed across central Illinois on December 31st, triggering a line of strong to severe thunderstorms. Unseasonably warm and moist air ahead of the front aided in initial storm development, while a strong upper-level disturbance created a highly sheared environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong cold front pushed across central Illinois on December 31st, triggering a line of strong to severe thunderstorms. Unseasonably warm and moist air ahead of the front aided in initial storm development, while a strong upper-level disturbance created a highly sheared environment. One of the resulting supercell thunderstorms produced an EF3 tornado that tracked across the Lake Petersburg area in Menard County, creating considerable damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 31, 11:15 AM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1115 AM CST FRI DEC 31 2010 .DISCUSSION... ISSUED 1036 AM CST FRI DEC 31 2010 THREAT OF SEVERE WEATHER FOR PORTIONS OF CENTRAL ILLINOIS INCREASING FOR THE AFTERNOON. AS A RESULT...WILL KEEP THIS BRIEF. MOIST WARM AIR MOVING IN AND MAIN STORM SYSTEM STILL WELL OFF TO THE SW. TEMPS ON TRACK...AND RAIN CHANCES SPREADING FROM NW TO SE THIS AFTERNOON. THREATENING STORMS MOVING IN FROM THE SW...AND FORECAST WILL BE UPDATED FOR WATCH INFORMATION SHORTLY. HJS && .AVIATION... ISSUED 1115 AM CST FRI DEC 31 2010 CONSOLIDATING SFC LOW NWRN MO WL MOVE TO CNTL MN BY 06Z SAT. ASSOC CD FNT WL REACH PIA/SPI AROUND 01Z...AND CLEAR CMI BY 04Z. TSTMS CURRENTLY ENTERING THE AREA ARE ALREADY AFFECTING PIA AND WILL COME NEWD INTO SPI SOON. EXPCT TSTMS TO CONT AHD OF THE FNT THIS AFTN... WITH SOME SVR STORMS PSBL. MAIN THREAT WILL BE STG SFC WNDS AND ISOLD TORNADOES. WIDELY VRBL CIGS IN MOIST AMS AHD OF THE FNT...BUT SHOULD BE PRIMARILY 1K-2K...LOWER WITHIN CONVECTION. SKIES/STORMS WL THEN CLR OUT AFT FROPA WITH VFR CONDS. WNDS WL BY GUSTY AHD OF AND AFT FROPA...WITH POST FRONTAL WNDS WLY 12-18 KT BCMG WSWLY AFT 12Z SAT. SOME 3K FT STRATOCU IS FCST TO COME SEWD INTO THE PIA/BMI AREAS BY 15Z SAT. 04 && .PREV DISCUSSION... ISSUED 330 AM CST FRI DEC 31 2010 00Z SHORT RANGE MODELS SIMILAR INTO THIS WEEKEND AND USED A BLEND. FORECAST CONCERN IS CONVECTION CHANCES AND STRENGTH OF THUNDERSTORMS TODAY INTO TONIGHT WITH STRONG COLD FRONT SWEEPING EAST ACROSS IL THIS EVENING. ALSO ADDRESSING NEAR RECORD HIGHS TODAY. BACK TO MORE WINTER LIKE TEMPERATURES THIS NEW YEARS WEEKEND. SHORT TERM...TODAY THROUGH SUNDAY NIGHT. RADAR MOSAIC SHOWS WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS SPREADING QUICKLY NE FROM CENTRAL MO INTO WEST CENTRAL IL WEST OF I-55 AND SOUTH OF I-74 AT 315 AM. STRONG TO POTENTIALLY SEVERE THUNDERSTORMS OVER EAST CENTRAL IL WEST OF ST LOUIS WHERE A TORNADO WATCH IN EFFECT UNTIL 8 AM. STRONG LOW LEVEL JET/WAA ALONG WITH DEEP GULF MOISTURE FUELING THESE THUNDERSTORMS. INCREASED POPS TO CATEGORICAL WEST OF I-57 THIS MORNING WITH A FEW STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS POSSIBLE. SPC KEEPS RISK OF SEVERE STORMS SW OF CENTRAL IL TODAY. EARLY MORNING SURFACE MAP SHOWS 996 MB LOW PRESSURE OVER WESTERN LAKE SUPERIOR WITH A STRONG COLD FRONT NEAR THE IA/IL BORDER INTO CENTRAL MO TO 997 MB LOW OVER NE OK AND 991 MB LOW OVER SOUTHERN CO. BREEZY SOUTH WINDS BRINGING UNSEASONABLY MILD/MOIST GULF AIR OVER CENTRAL/SE IL WITH TEMPS IN THE UPPER 40S TO MID 50S AND DEWPOINTS IN THE MID 40S TO LOWER 50S (HIGHEST READINGS SW AND WEST CENTRAL IL). THESE TEMPS MORE TYPICAL OF MID MAY THAN THE LAST DAY OF DECEMBER. ALOFT A VERY STRONG 525 DM 500 MB LOW WAS OVER THE 4 CORNERS ASSOCIATED WITH DEEP UPPER LEVEL TROF OVER THE ROCKIES WHILE UPPER LEVEL RIDGE OVER THE ATLANTIC STATES PUTTING IL IN AN UNSETTLED SW UPPER LEVEL FLOW. USED A BLEND OF THE HRRR AND NAM MODELS TO HANDLE CONVECTION TODAY WITH SPREADS QUICKLY NE ACROSS CENTRAL IL THIS MORNING WHILE SE IL HAS LESS OF A CHANCE. HAVE LIKELY CHANCES OF SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON. CONTINUED TREND OF NUDGING HIGHS UP A BIT TODAY WITH MOST SNOW COVER GONE. NEAR RECORD HIGHS IN THE LOW TO MID 60S WHICH IS MORE TYPICAL OF MID APRIL THAN NEW YEARS EVE. SEE LIST OF RECORD HIGHS FOR DEC 31ST BELOW. STRONG LOW PRESSURE EJECTS FROM THE OK PANHANDLE TO NEAR MINNEAPOLIS MN BY 6 PM TODAY WHILE BRINGING A STRONG COLD FRONT EAST ACROSS IL THIS EVENING. THIS TO BRING HIGH CHANCES OF SHOWERS AND POSSIBLE THUNDERSTORMS THIS EVENING...AND DIMINISHING OVER WESTERN IL LATER THIS EVENING AND DIMINISHING OVER EASTERN IL DURING OVERNIGHT. PRECIPITATION SHOULD END BEFORE AIR GETS COLD ENOUGH TO SUPPORT FROZEN PRECIPITATION BUT WET ROADS COULD FREEZE OVER OVERNIGHT FROM I-57 WEST AS MUCH COLD AIR ARRIVES. LOWS TONIGHT RANGE THE LOWER 20S OVER THE IL RIVER VALLEY TO THE MID 30S ALONG THE WABASH RIVER. BRISK W/SW WINDS SAT BRINGS IN COLDER AIR WITH LITTLE IF ANY TEMP RISE. STRONG WINDS DUE TO TIGHT PRESSURE GRADIENT AS STRONG LOW PRESSURE MOVES INTO ONTARIO. NAM SHOWS LOW LEVEL CLOUDS AND POSSIBLE FLURRIES MOVING SE INTO THE IL RIVER VALLEY SAT AFTERNOON. HIGH PRESSURE DRIFTS EAST INTO THE MID/SOUTHERN MS VALLEY SUNDAY WITH WEAKER WINDS BUT STILL SEASONABLY COLD TEMPERATURES. LONG TERM...MONDAY THROUGH THURSDAY NIGHT. EXTENDED MODELS AND ENSEMBLES SHOWS UPPER LEVEL TROF OVER THE GREAT LAKES AND NEW ENGLAND DURING EARLY AND MIDDLE OF NEXT WEEK WITH SPLIT UPPER LEVEL FLOW KEEPING STORM TRACKS OVER THE SOUTHERN STATES AND OVER THE NE PART OF THE COUNTRY. ILLINOIS TO BE BETWEEN THESE SYSTEMS SO GENERALLY DRY WITH TEMPS MODIFYING A BIT FROM THIS WEEKENDS READINGS. CONTINUED TO LEAN TOWARD THE 00Z ECMWF MODEL. HUETTL && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1017 AM CST FRI DEC 31 2010 ILZ027>031-036-040-011200- FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-WOODFORD- 1017 AM CST FRI DEC 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT PERIODS OF THUNDERSTORMS CAN BE EXPECTED TODAY AND INTO THE EARLY EVENING HOURS. AN ISOLATED SEVERE STORM WILL BE POSSIBLE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND POSSIBLY SMALL HAIL. THE STORMS SHOULD CLEAR THE AREA BEFORE 8PM THIS EVENING. RAINFALL AMOUNTS ARE EXPECTED TO AVERAGE FROM THREE QUARTERS OF AN INCH TO ONE INCH...WITH LOCALLY HIGHER AMOUNTS. IN COMBINATION WITH THE FROZEN GROUND AND MELTING SNOW PACK...THE HEAVY RAIN MAY RESULT IN SOME PONDING OF WATER IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE THAT SPOTTERS MAY BE NEEDED TODAY AND EARLY THIS EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. ILZ037-038-041>057-061>063-066>068-071>073-011200- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON- MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT- SHELBY-TAZEWELL-VERMILION- 1017 AM CST FRI DEC 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE THROUGH THE DAY TODAY. SOME OF THE STORMS MAY BECOME SEVERE FROM MIDDAY INTO THE EVENING HOURS. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. SOME SMALL HAIL WILL ALSO BE POSSIBLE. THE STORMS SHOULD END ALONG THE INTERSTATE 55 CORRIDOR BEFORE 8PM...WITH THE STORMS CLEARING THE EASTERN STATE LINE BEFORE MIDNIGHT. RAINFALL AMOUNTS ARE EXPECTED TO AVERAGE FROM THREE QUARTERS OF AN INCH TO ONE INCH...WITH LOCALLY HIGHER AMOUNTS. IN COMBINATION WITH THE FROZEN GROUND AND MELTING SNOW PACK...THE HEAVY RAIN MAY RESULT IN SOME PONDING OF WATER IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. CHURCHILL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
724 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 N MACKINAW 40.55N 89.36W
12/31/2010 M1.57 INCH TAZEWELL IL CO-OP OBSERVER
MOST OF THE RAIN IN 45 MINS AT 5 AM.
0700 AM HEAVY RAIN EUREKA 40.72N 89.28W
12/31/2010 M1.21 INCH WOODFORD IL MESONET
&&
SHIMONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
725 AM CST FRI DEC 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN HAVANA 40.30N 90.06W
12/31/2010 M1.20 INCH MASON IL CO-OP OBSERVER
STILL LIGHT RAIN
&&
SHIMONThe Lincoln radar (KILX), 90 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
1 hail, 1 tornado. Local standard time, as filed.
A tornado touched down on the west side of Lake Petersburg at 12:37 PM CST, then tracked northeast over the lake and across Sunny Acres Road, before lifting southeast of the intersection of Tice Road and Illinois 123 at 12:40 PM CST. A total of 29 homes sustained significant structural damage, four of which could not be repaired. Two barns were also destroyed, and nearly 100 houses and a nursing home had minor damage along the path of the tornado. One person was seriously injured when the tornado caused a large tree limb to fall on their automobile, crushing the car and trapping the occupant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyThe tornado archive for Illinois, 2010Warnings in Illinois, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267380, 267414.